Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 26, NWS Bismarck, ND

August 1, 20085 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 1, 2008, 3:28 AM MDT for 5 counties in North Dakota. It took effect at Aug 1, 2008, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 3:28 AM MDT (09:28 UTC)
In effect from
Aug 1, 2008, 11:00 AM MDT
Expired
Aug 1, 2008, 9:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, McKenzie County, ND, Slope County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 010928
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT FRI AUG 1 2008

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA FRIDAY AFTERNOON AND EVENING FOR STRONG SOUTHEAST WINDS AND
LOW RELATIVE HUMIDITIES...

.LOW PRESSURE IN MONTANA WILL BRING INCREASING SOUTHEAST WINDS OF
15 TO 25 MPH ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA DURING THE AFTERNOON AND EVENING. HOT AFTERNOON TEMPERATURES
IN THE MIDDLE AND UPPER 90S WILL ALSO AID IN BRINGING THE AFTERNOON
AND EARLY EVENING RELATIVE HUMIDITIES DOWN BETWEEN 13 TO 18 PERCENT.
THE ABOVE CONDITIONS ALONG WITH VERY DRY FUEL CONDITIONS WILL CREATE
CRITICAL FIRE WEATHER BEHAVIOR IN THE FORM OF EXPLOSIVE FIRE GROWTH
SHOULD A FIRE IGNITE. THUS THE FIRE WEATHER WATCH HAS BEEN REPLACED
BY A RED FLAG WARNING.

NDZ017-031-032-040-043-011700-
/O.UPG.KBIS.FW.A.0011.080801T1700Z-080802T0300Z/
/O.NEW.KBIS.FW.W.0026.080801T1700Z-080802T0300Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
428 AM CDT FRI AUG 1 2008 /328 AM MDT FRI AUG 1 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SOUTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH...AND RELATIVE
HUMIDITIES WILL FALL TO AROUND 15 PERCENT THIS AFTERNOON AND EARLY
EVENING CAUSING CRITICAL FIRE WEATHER BEHAVIOR OR THE POTENTIAL
FOR EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
3 follow-up statements
000 
WWUS83 KBIS 011558
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1058 AM CDT FRI AUG 1 2008

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN
NORTH DAKOTA FRIDAY AFTERNOON AND EVENING FOR STRONG SOUTHEAST
WINDS AND LOW RELATIVE HUMIDITIES...

.LOW PRESSURE IN MONTANA IS FORECAST TO CAUSE SOUTHEAST WINDS TO
INCREASE THROUGH THE AFTERNOON. GUSTY WINDS OF 15 TO 25 MPH ARE
EXPECTED ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA
DURING THE AFTERNOON AND EVENING. AT THE SAME TIME...HOT AFTERNOON
TEMPERATURES IN THE MIDDLE AND UPPER 90S WILL AID IN BRINGING THE
AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES DOWN TO BETWEEN
13 AND 18 PERCENT. THIS IS DESPITE THE MOISTURE RETURN ASSOCIATED
WITH AFOREMENTIONED SOUTHEASTERLY FLOW. THE ABOVE CONDITIONS
ALONG WITH VERY DRY FUEL CONDITIONS ARE EXPECTED TO CREATE
CRITICAL FIRE WEATHER BEHAVIOR IN THE FORM OF EXPLOSIVE FIRE
GROWTH...SHOULD A FIRE IGNITE.

NDZ017-031-032-040-043-020000-
/O.CON.KBIS.FW.W.0026.080801T1700Z-080802T0300Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
1058 AM CDT FRI AUG 1 2008 /958 AM MDT FRI AUG 1 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING. 

SOUTHEAST WINDS OF 15 TO 25 MPH WILL COMBINE WITH VERY DRY FUEL
CONDITIONS AND MINIMUM RELATIVE HUMIDITIES BETWEEN 13 AND 18
PERCENT ACROSS THE WARNING AREA. THIS WILL RESULT IN EXPLOSIVE
FIRE GROWTH...SHOULD ONE IGNITE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SCHECK
000 
WWUS83 KBIS 012054
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT FRI AUG 1 2008

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN
NORTH DAKOTA FRIDAY AFTERNOON AND EVENING FOR STRONG SOUTHEAST
WINDS AND LOW RELATIVE HUMIDITIES...

.STRENGTHENING LOW PRESSURE IN MONTANA IS PUSHING
EASTWARD...RESULTING IN 15 TO 30 MPH SOUTHERLY AND SOUTHEASTERLY
WINDS ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA...ACCORDING TO CURRENT OBSERVATIONS. THESE WINDS ARE NOT
EXPECTED TO WEAKEN UNTIL AROUND SUNSET. MEANWHILE...AFTERNOON
TEMPERATURES IN THE MIDDLE AND UPPER 90S ARE RESULTING IN RELATIVE
HUMIDITIES IN THE UPPER TEENS/LOWER 20 PERCENTILES.
ADDITIONALLY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS
SOUTHWESTERN NORTH DAKOTA THIS EVENING. THE ABOVE CONDITIONS ALONG
WITH VERY DRY FUEL CONDITIONS ARE EXPECTED TO CREATE CRITICAL FIRE
WEATHER BEHAVIOR IN THE FORM OF EXPLOSIVE FIRE GROWTH...SHOULD A
FIRE IGNITE.

NDZ017-031-032-040-043-020300-
/O.CON.KBIS.FW.W.0026.000000T0000Z-080802T0300Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
354 PM CDT FRI AUG 1 2008 /254 PM MDT FRI AUG 1 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING. 

GUSTY SOUTHEAST WINDS OF 20 TO 30 MPH WILL COMBINE WITH VERY DRY
FUEL CONDITIONS AND MINIMUM RELATIVE HUMIDITIES BETWEEN 13 AND 22
PERCENT ACROSS THE WARNING AREA. THIS WILL RESULT IN EXPLOSIVE
FIRE GROWTH...SHOULD ONE IGNITE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

SCHECK
000 
WWUS83 KBIS 020320
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1020 PM CDT FRI AUG 1 2008

...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTHWESTERN NORTH
DAKOTA HAS BEEN ALLOWED TO EXPIRE...

.EVENING RELATIVE HUMIDITIES HAVE RISEN ABOVE THE CRITICAL
CRITERIA...THEREFORE ENDING THE CRITICAL FIRE THREAT. THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE AS A RESULT.

NDZ017-031-032-040-043-020430-
/O.EXP.KBIS.FW.W.0026.000000T0000Z-080802T0300Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
1020 PM CDT FRI AUG 1 2008 /920 PM MDT FRI AUG 1 2008/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

EVENING RELATIVE HUMIDITIES HAVE RISEN ABOVE THE CRITICAL
CRITERIA...THEREFORE ENDING THE CRITICAL FIRE THREAT. THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE AS A RESULT.

$$
KJB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 1, 12:58 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 12:58 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT FRI AUG 1 2008

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
ACTIVE PATTERN THROUGH THE SHORT TERM WITH TWO ROUNDS OF CONVECTION.
THE FIRST COMING TONIGHT INTO SATURDAY MORNING...THE SECOND SUNDAY
THROUGH SUNDAY NIGHT. THE PATTERN SETTING UP HAS ALL THE SIGNS FOR
SEVERE WEATHER POTENTIAL AS WELL...AND THIS IS FURTHER SUPPORTED
BY SPC CONTINUING TO ADVERTISE A SLIGHT RISK OF SEVERE THUNDERSTORMS
IN PORTIONS OF OUR FORECAST AREA. WILL SEE AN INCREASE IN THE H85
WINDS DURING THE DAY TODAY AND INTO TONIGHT AS A LEE SIDE LOW/TROUGH
DEVELOPS/INTENSIFIES OVER EASTERN MONTANA. STRONG LOW LEVEL WARMING
WILL TRANSLATE INTO SURFACE HIGH TEMPERATURES OF UPPER 90S TO AROUND
100 IN THE WEST...IN THE LOW/MID 90S CENTRAL AND MID/UPPER 80S
EASTERN ZONES. NAM BUFR SOUNDINGS IN THE WEST SHOW LITTLE OR NO CAP
TOWARD 00Z. UNSTABLE AIRMASS IN PLACE WITH H85 SOUTHERLY WINDS
INTENSIFYING TO 40KT OVERNIGHT ALONG WITH THE APPROACH OF A SURFACE
LOW/FRONT. H85-H3 OMEGA FIELD ALSO BECOMES BETTER DEFINED BETWEEN
06Z-12Z SAT BEFORE SHIFTING INTO OUR EASTERN ZONES BY 18Z. THIS WILL
HELP TO INITIATE AND SUSTAIN ELEVATED TSTMS TONIGHT INTO SATURDAY.
SHOWALTER INDICES RANGE BETWEEN 0 AND -4C BETWEEN THE NAM AND GFS.
THE LOW LEVEL MOISTURE FIELD WILL INITIALLY BE WEAK AS NOTED IN THE
INVERTED V TYPE SOUNDING PROFILES. THUS ISOLATED/DRY TSTMS ARE
MORE LIKELY LATE THIS AFTERNOON/EARLY THIS EVENING WITH LIGHTNING
AND GUSTY WINDS BEING THE MAIN PROBLEMS. THEN A BETTER SURGE OF
HIGHER DEW POINTS AND MOISTURE COMES TONIGHT INTO SATURDAY ALONG AND
AHEAD OF THE SFC LOW AND FRONT. THE 4KM NMM WRF COMPOSITE
REFLECTIVITY FORECAST INITIATES SOME CONVECTION BY 00Z IN OUR
SOUTHWEST ZONES...THEN DEVELOPS A COUPLE OF THUNDERSTORM CLUSTERS IN
THE WEST THROUGH 06Z...MOVING THEM EAST OVERNIGHT. HAVE INCREASED
POPS TO REFLECT THIS THINKING. ON SATURDAY...THE SFC LOW AND
ASSOCIATED WARM/COLD FRONT PUSH THROUGH DURING THE DAY WITH THE
PRECIPITATION SHIFTING INTO THE EASTERN CWA BY THE AFTERNOON...WHILE
ENDING IN THE WEST AND CENTRAL. DRIER AIR WILL TEMPORARY PUSH IN
FROM WEST TO EAST DURING THE DAY...HOWEVER ANOTHER SYSTEM WILL
QUICKLY BE ON OUR RADAR SCOPE BY DAYBREAK SUNDAY WITH A POTENTIAL
FOR SOME PRECIPITATION IN THE WEST AND NORTH. SHOWERS AND
THUNDERSTORMS LOOK TO BE ON THE INCREASE AGAIN SUNDAY AFTERNOON AND
SUNDAY NIGHT OVER THE CWA.

.LONG TERM...ONCE AGAIN THE WESTERLIES WILL BE OVER NORTH DAKOTA.
PASSING WAVES WILL BRING GOOD CHANCES OF PRECIPITATION WITH THEIR
PASSAGE. THIS PATTERN HAS NOW PERSISTED FOR WELL OVER A MONTH.

&&

.AVIATION...
A STRONG RIDGE WILL PROVIDE GOOD VFR FLYING WEATHER TODAY. THERE IS
A CHANCE OF LATE NIGHT THUNDERSTOMRS HOWEVER.

&&

.FIRE WEATHER...HAVE REPLACED THE FIRE WEATHER WATCH WITH A RED
FLAG WARNING FOR PORTIONS OF OUR WESTERN AND SOUTHWESTERN FIRE
WEATHER ZONES. A COMBINATION OF EXTREME RANGELAND FIRE DANGER
INDICES...MINIMUM HUMIDITIES OF 13 TO 15 PERCENT THIS
AFTERNOON...SOUTHEAST WINDS OF 15 TO 25 MPH...AND THE APPROACH OF
A SURFACE LOW PRESSURE AND FRONT...ALONG WITH VERY DRY FUELS/LOW
PERCENT GREENS WILL AID IN THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH
THIS AFTERNOON AND EARLY EVENING. THUS A RED FLAG WARNING HAS
REPLACED THE AFOREMENTIONED FIRE WEATHER WATCH. PLEASE REFER TO
BISRFWBIS FOR FURTHER DETAILS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9
PM MDT/ THIS EVENING FOR NDZ017-031-032-040-043.

&&

KS/RSL
Hazardous weather outlook, Jul 31, 3:29 AM MDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT THU JUL 31 2008

NDZ023-025-036-037-042-045>048-050-051-010930-
WELLS-FOSTER-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
429 AM CDT THU JUL 31 2008 /329 AM MDT THU JUL 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW WAS IN SOUTH DAKOTA WITH A LOW PRESSURE TROUGH
EXTENDING NORTH INTO CANADA THIS MORNING. THE LOW AND TROUGH WILL
MOVE EAST OUT OF THE AREA BY EARLY AFTERNOON. THUNDERSTORMS WERE
OCCURRING FROM NEAR LEMMON SOUTH DAKOTA EAST AND NORTHEAST TO
JAMESTOWN AND ELLENDALE. THE THUNDERSTORMS HAVE SHOWN SOME
TENDENCY TOWARD BACK BUILDING TO THE WEST...BUT HAVE BEEN SLOWLY
TRANSITIONING INTO THE SOUTH DAKOTA ON THE WEST END. SOME OF THE
THUNDERSTORMS HAVE HAD HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING A CHANCE OF THUNDERSTORMS TO
THE REGION OFF AND ON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>022-031>035-040-041-043-044-010930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
BOWMAN-ADAMS-
429 AM CDT THU JUL 31 2008 /329 AM MDT THU JUL 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING A CHANCE OF THUNDERSTORMS TO
THE REGION OFF AND ON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.